Unstable periodic orbits and the symbolic dynamics of the complex Hénon map

Ofer Biham*, Wolfgang Wenzel

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

51 Scopus citations


A numerical technique for the calculation of unstable periodic orbits of chaotic maps in the complex plane is presented. Applying this technique to the complex Hénon map we show that it can find all the 2p real and complex periodic orbits of any given order p. The real periodic orbits coincide with those obtained by a similar algorithm for the ordinary Hénon map that we have proposed earlier, and thus verify its completeness. The method provides a new definition of symbolic dynamics for the Hénon map, which holds for both the real and complex periodic orbits. It provides a computational framework that applies to all limits of this map on a common footing, unlike the conventional techniques in which one needs different algorithms for calculations involving strange attractors, strange repellers, and various types of Julia sets.

Original languageAmerican English
Pages (from-to)4639-4646
Number of pages8
JournalPhysical Review A
Issue number8
StatePublished - 1990
Externally publishedYes


Dive into the research topics of 'Unstable periodic orbits and the symbolic dynamics of the complex Hénon map'. Together they form a unique fingerprint.

Cite this